Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 95, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at Jun 28, 2008, 2:01 PM CDT for Columbia County, Dane County, Sauk County, Wisconsin. It was in force for 59 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 28, 2008, 2:01 PM CDT (19:01 UTC)
- Expired
- Jun 28, 2008, 3:00 PM CDT
- In force
- 59 min
- Issued by
- NWS Milwaukee, WI
- Area
- Storm-based polygon
Counties Columbia County, WI, Dane County, WI, Sauk County, WI
The radar
The Milwaukee radar (KMKX), 102 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 2:05 PM CDT | HAIL 0.25 | Baraboo, WI | |
| Jun 28, 2:15 PM CDT | HAIL 0.25 | 1 N Merrimac, WI | ALSO STRONG WINDS WERE REPORTED. TIME IS APPROXIMATE. |
| Jun 28, 2:23 PM CDT | HAIL 1.75 | 1 W Portage, WI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 28, 12:48 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.0 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -174 J/kg
- Mixed-layer LCL
- 861 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- -76 m²/s²
- 0-3 km storm-relative helicity
- -58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KMKX 281901
SVRMKX
WIC021-025-111-282000-
/O.NEW.KMKX.SV.W.0095.080628T1901Z-080628T2000Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
201 PM CDT SAT JUN 28 2008
THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
COLUMBIA COUNTY IN SOUTH CENTRAL WISCONSIN...
NORTHWESTERN DANE COUNTY IN SOUTH CENTRAL WISCONSIN...
EASTERN SAUK COUNTY IN SOUTH CENTRAL WISCONSIN...
* UNTIL 300 PM CDT
* AT 158 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
MAZOMANIE...OR NEAR SAUK CITY...AND MOVING NORTHEAST AT 45 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
LODI AND LAKE WISCONSIN BY 215 PM CDT...
POYNETTE...8 MILES SOUTHEAST OF I90/94 WI RIVER BRIDGE AND 8 MILES
NORTHWEST OF DE FOREST BY 225 PM CDT...
RIO AND 9 MILES SOUTHEAST OF PARDEEVILLE BY 240 PM CDT...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
SATURDAY EVENING FOR SOUTHEASTERN WISCONSIN.
LAT...LON 4352 8994 4362 8917 4330 8902 4312 8984
4319 8984 4320 8985 4320 8989 4320 8990
TIME...MOT...LOC 1901Z 245DEG 40KT 4324 8975
$$
GEHRING2 follow-up statements
000
WWUS53 KMKX 281922
SVSMKX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
222 PM CDT SAT JUN 28 2008
WIC021-025-111-282000-
/O.CON.KMKX.SV.W.0095.000000T0000Z-080628T2000Z/
COLUMBIA WI-SAUK WI-DANE WI-
222 PM CDT SAT JUN 28 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR NORTHWESTERN DANE...EASTERN SAUK AND COLUMBIA COUNTIES...
AT 220 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR LODI...OR NEAR LAKE WISCONSIN...MOVING NORTHEAST AT 46
MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
7 MILES SOUTHEAST OF WYOCENA BY 235 PM CDT...
OTSEGO...RIO...9 MILES SOUTHEAST OF PARDEEVILLE AND 9 MILES
SOUTHEAST OF PARDEEVILLE RAWS BY 240 PM CDT...
DOYLESTOWN BY 245 PM CDT...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
SATURDAY EVENING FOR SOUTHEASTERN WISCONSIN.
LAT...LON 4352 8994 4362 8917 4330 8902 4312 8984
4319 8984 4320 8985 4320 8989 4320 8990
TIME...MOT...LOC 1922Z 245DEG 40KT 4334 8946
$$
FRANKS000
WWUS53 KMKX 281938
SVSMKX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
236 PM CDT SAT JUN 28 2008
WIC025-111-281946-
/O.CAN.KMKX.SV.W.0095.000000T0000Z-080628T2000Z/
SAUK WI-DANE WI-
236 PM CDT SAT JUN 28 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DANE AND EASTERN
SAUK COUNTIES IS CANCELLED...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
SATURDAY EVENING FOR SOUTHEASTERN WISCONSIN.
LAT...LON 4336 8956 4353 8951 4362 8918 4330 8902
4328 8916 4328 8936 4329 8938 4329 8958
4330 8959
TIME...MOT...LOC 1936Z 252DEG 48KT 4340 8923
$$
WIC021-282000-
/O.CON.KMKX.SV.W.0095.000000T0000Z-080628T2000Z/
COLUMBIA WI-
236 PM CDT SAT JUN 28 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR COLUMBIA COUNTY...
AT 232 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED NEAR ARLINGTON...OR 10 MILES NORTH OF DE
FOREST...MOVING EAST AT 55 MPH.
THE STORM HAS MOVED OUT OF SAUK AND AND NORTHEAST DANE. THERE WAS
GOLF BALL SIZE HAIL REPORTED 1 MILE WEST OF PORTAGE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
SATURDAY EVENING FOR SOUTHEASTERN WISCONSIN.
LAT...LON 4336 8956 4353 8951 4362 8918 4330 8902
4328 8916 4328 8936 4329 8938 4329 8958
4330 8959
TIME...MOT...LOC 1936Z 252DEG 48KT 4340 8923
$$
FRANKSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 3:21 AM CDT, 10 hours 40 minutes earlier.
Area forecast discussion, Jun 28, 3:21 AM CDT, 10 hours 40 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
321 AM CDT SAT JUN 28 2008
.DISCUSSION...FORECAST FOCUS ON THUNDERSTORM REDEVELOPMENT TODAY
THEN A WARMING TREND TOWARD THE MIDDLE OF NEXT WEEK.
.SHORT TERM...TODAY THROUGH SUNDAY EVENING.
THE FIRST COLD FRONT ASSOCIATED WITH A POTENT TROUGH OF LOW
PRESSURE OVER LAKE SUPERIOR IS CURRENTLY PUSHING THROUGH THE CWA.
NOT MUCH TEMPERATURE DIFFERENCE BEHIND IT...BUT DEW POINTS ARE
DROPPING INTO THE LOWER 60S OVER NORTHEAST IA AND SOUTHEAST MN. A
PERIOD OF MOSTLY CLEAR SKIES IS EXPECTED THIS MORNING WITH THE
PRESENCE OF A DRY SLOT. GUSTY WINDS AND WARM TEMPERATURES AT H85
WILL ALLOW SURFACE TEMPS TO RISE RAPIDLY BEFORE AN UPPER LEVEL
DISTURBANCE WITH VERY COLD AIR ALOFT TRACKS ACROSS SOUTHERN
WISCONSIN THIS AFTERNOON. LOOK FOR HIGHS TO OCCUR BETWEEN 17 AND
19Z BEFORE DROPPING WITH THE PASSAGE OF A SECOND COLD
FRONT...FOLLOWED BY INCREASING CLOUDS...AND QUICKLY DEVELOPING
POST FRONTAL SHOWERS AND THUNDERSTORMS.
THE AFOREMENTIONED UPPER LEVEL DISTURBANCE...CLEARLY EVIDENT ON
WATER VAPOR IMAGERY WILL BRING A LOBE OF -18 TO -21C AIR AT 500 MB
ACROSS SOUTHERN WISCONSIN DURING THE AFTERNOON. GIVEN DEW POINTS
IN THE MID 50S...SBCAPE VALUES OF 500-1000 J/KG ARE EXPECTED.
FAIRLY STRONG DEEP LAYER SHEAR COULD EASILY SUPPORT THE
DEVELOPMENT OF LOW TOPPED SUPERCELLS...CAPABLE OF PRODUCING HAIL
AND GUSTY WINDS. NEARLY DEJA VU FROM LAST WEEKEND WHEN ALMOST
EVERY STORM PRODUCED PEA SIZED HAIL...ALTHOUGH THIS TIME THERE IS
MORE DEEP LAYER SHEAR TO SUPPORT STRONGER UPDRAFTS AND LARGER
HAIL. IN ADDITION...A STRONG 35 UNIT VORTICITY MAX WILL RAISE
CONCERN FOR COLD AIR FUNNELS OR WEAK TORNADO SPIN UPS...ESPECIALLY
AFTER RAIN COOLED SURFACE AIR LOWERS THE LCL.
AS THE CORE OF THE COLD AIR ALOFT PUSHES EAST THIS EVENING...
INSTABILITY WILL DECREASE AND STORMS SHOULD DIMINISH IN COVERAGE
QUICKLY. ANOTHER SHORT WAVE ROTATING AROUND THE MAIN SYSTEM IN
QUEBEC SUNDAY MORNING MAY KICK OFF ADDITIONAL LIGHT SHOWERS/ISOLATED
STORMS...BUT SUBSTANTIAL INSTABILITY WILL BE LACKING SO COVERAGE
FITS INTO THE CHANCE CATEGORY.
.LONG TERM...MONDAY THROUGH NEXT WEEK.
AS EXPECTED...THE GFS HAS COME INTO LINE WITH THE HI-RES ECMWF
WITH RESPECT TO A QUICKER DEPARTURE OF THIS TROUGH AND RAPID
RIDGING OVER THE MIDWEST BEGINNING TUESDAY. THE NORTHERN PORTIONS
OF THE RIDGE AXIS WILL BE SQUASHED BY A STRONG HIGH PRESSURE
SYSTEM AND COLD FRONT SAGGING SOUTH INTO THE UPPER MIDWEST WEDNESDAY.
MOISTURE AND HEAT STREAMING NORTH INTO THE REGION WILL INTERACT
WITH THIS BOUNDARY TO PRODUCE SHOWERS AND THUNDERSTORMS LATE
WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT. BUMPED TEMPS UP FOR
WEDNESDAY AFTERNOON AND POPS UP FOR WEDNESDAY NIGHT. THIS
SITUATION WILL NEED TO BE WATCHED CLOSELY FOR HEAVY RAINS...
ESPECIALLY IF THE BOUNDARY STALLS NEAR THE AREA AS THE LATEST RUN
OF THE EUROPEAN SUGGESTS. NOT BUYING HOW THE GFS SURGES THE COLD
FRONT TO THE GULF COAST WITH VERY UNSUMMERLIKE TEMPERATURES FOR LATE
WEEK.
&&
.AVIATION...VIGOROUS SHORT WAVE TROUGH WITH ENHANCED FORCING FROM
SURGE OF 400MB POTENTIAL VORTICITY WILL AFFECT SOUTHERN WISCONSIN
BETWEEN 18Z AND 00Z. GFS SHOWS MID LEVEL LAPSE RATES STEEPENING TO
OVER 7 DEGREES AS THIS SURGE MOVES THROUGH. HAIL AND GUSTY WINDS
LIKELY WITH STRONGER THUNDERSTORMS BUT SHOULD ONLY LAST AN HOUR OR
TWO AT TAF SITES. VSBYS/CIGS LKLY TO DROP BRIEFLY TO MVFR OR EVEN
IFR DURING PRECIPITATION. SECONDARY TROUGH WILL RETURN MORE SHOWERS
AND AREAS OF MVFR CIGS TNGT.
&&
.MARINE...STEEP LAPSE RATE DEVELOPS OVER LAND AREAS THIS MORNING.
WITH DRYING LOW LEVELS AND SUNSHINE FOR A TIME...EXPECT WIND GUSTS
TO 25 KTS TO DEVELOP LATER THIS MORNING AND PUSH OVER PORTIONS OF
THE NEARSHORE AREA AHEAD OF PERIOD OF AFTERNOON SHOWERS AND
THUNDERSTORMS BETWEEN 20Z AND 00Z. CONSIDERING STRENGTH OF
APPROACHING WAVE AND THERMODYNAMIC PROFILE...AT LEAST SMALL HAIL A
GOOD BET WITH STRONGER THUNDERSTORMS WITH POTENTIAL WIND GUSTS TO
50KTS. WINDS WILL APPROACH OR POSSIBLY REACH SMALL CRAFT ADVY
CRITERIA AGAIN ON SUNDAY IN INCREASING NORTHWEST FLOW IN THE WAKE
OF LOW PRESSURE TROUGH.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...SMALL CRAFT ADVISORY FROM 9 AM THIS MORNING TO 8 PM CDT THIS
EVENING FOR LMZ643>646.
&&
SHORT/LONG TERM...BORGHOFF
AVIATION/MARINE...MBKHazardous weather outlook, Jun 28, 4:06 AM CDT, 9 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 406 AM CDT SAT JUN 28 2008 WIZ046-047-051-052-056>060-062>072-291430- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 406 AM CDT SAT JUN 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO THE EARLY EVENING. THERE IS A SLIGHT RISK THAT THESE THUNDERSTORMS MAY PRODUCE ONE INCH HAIL AND WIND GUSTS TO 60 MPH. AN ISOLATED BRIEF TORNADO TOUCHDOWN CAN NOT BE RULED OUT. ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT. SOME LAKES...RIVERS AND STREAMS REMAIN ABOVE FLOOD STAGE. MUCH OF THE ROCK RIVER CONTINUES TO EXPERIENCE MAJOR FLOODING. SEE OUR ADVANCED HYDROLOGIC PREDICTION SERVICES INTERNET PAGE FOR DETAILS ON RIVER FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF ISOLATED THUNDERSTORMS SUNDAY. THUNDERSTORMS ARE AGAIN POSSIBLE NEXT WEDNESDAY AND THURSDAY. THE ROCK RIVER WILL REMAIN IN FLOOD THROUGH MUCH OF NEXT WEEK BUR RIVER LEVELS WILL CONTINUE TO SLOWLY SUBSIDE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. LMZ643>646-291430- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 406 AM CDT SAT JUN 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT A SMALL CRAFT ADVISORY GOES INTO EFFECT THIS MORNING AND CONTINUES THROUGH THE AFTERNOON AS WEST WINDS INCREASE TO 15 TO 25 KNOTS. A PERIOD OF THUNDERSTORMS IS EXPECTED THIS AFTERNOON AND EARLY EVENING. THERE IS A SLIGHT RISK THAT THE THUNDERSTORMS WILL PRODUCE HAIL TO THREE QUARTERS INCH AND WIND GUSTS EXCEEDING 35 KNOTS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF ISOLATED THUNDERSTORMS SUNDAY. THUNDERSTORMS ARE AGAIN POSSIBLE NEXT WEDNESDAY AND THURSDAY. NORTHWEST WINDS MAY REACH SMALL CRAFT ADVISORY LEVELS ON SUNDAY. MBK WWW.WEATHER.GOV/MADISON
In the hours before
Local storm report, Jun 28, 1:49 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
149 PM CDT SAT JUN 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM HAIL BROWNTOWN 42.58N 89.79W
06/28/2008 E1.00 INCH GREEN WI TRAINED SPOTTER
STRONG WINDS AND HEAVY RAINFALL ALSO REPORTED.
&&
LAMERSLocal storm report, Jun 28, 1:53 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
153 PM CDT SAT JUN 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM HAIL 5 W PLAIN 43.28N 90.14W
06/28/2008 E1.00 INCH SAUK WI TRAINED SPOTTER
RELAYED BY SAUK COUNTY SHERIFF DEPT. TIME IS
APPROXIMATED.
&&
LAMERSLocal storm report, Jun 28, 1:56 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
156 PM CDT SAT JUN 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0152 PM HAIL 3 SW MONROE 42.57N 89.69W
06/28/2008 E0.75 INCH GREEN WI TRAINED SPOTTER
&&
LAMERSThe office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 1:04 PM CDT | Severe Thunderstorm Warning | MKX | Sauk | 56 min |
| Jun 28, 1:44 PM CDT | Severe Thunderstorm Warning | MKX | Green | 35 min |
| Jun 28, 2:03 PM CDT | Severe Thunderstorm Warning | MKX | Rock | 57 min |
| Jun 28, 2:26 PM CDT | Severe Thunderstorm Warning | MKX | Jefferson | 49 min |
| Jun 28, 2:28 PM CDT | Severe Thunderstorm Warning | MKX | Dodge, Fond du Lac | 62 min |
| Jun 28, 2:34 PM CDT | Special Marine Warning | MKX | 116 min | |
| Jun 28, 2:44 PM CDT | Severe Thunderstorm Warning | MKX | Rock, Walworth | 46 min |
| Jun 28, 2:50 PM CDT | Severe Thunderstorm Warning | MKX | Columbia, Dodge | 55 min |
| Jun 28, 2:55 PM CDT | Severe Thunderstorm Warning | MKX | Waukesha | 35 min |
| Jun 28, 2:57 PM CDT | Severe Thunderstorm Warning | MKX | Kenosha, Racine | 42 min |
| Jun 28, 3:32 PM CDT | Severe Thunderstorm Warning | MKX | Dodge, Fond du Lac, Washington | 23 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.